Browse

You are looking at 1 - 3 of 3 items for :

Clear All
Open access

Natasha Shrikrishnapalasuriyar, Mirena Noyvirt, Philip Evans, Bethan Gibson, Elin Foden and Atul Kalhan

A 54-year-old woman was admitted to hospital with a presumed allergic reaction to a single dose of amoxicillin given for a suspected upper respiratory tract infection. She complained of chest tightness although there was no wheeze or stridor. On examination, she was pyrexial, tachycardic, hypertensive and had a diffuse mottled rash on her lower limbs. Her initial investigations showed raised inflammatory markers. She was treated in the intensive care for a presumed anaphylactic reaction with an underlying sepsis. Further investigations including CT head and CSF examination were unremarkable; however, a CT abdomen showed a 10 cm heterogeneous right adrenal mass. Based on review by the endocrine team, a diagnosis of pheochromocytoma crisis was made, which was subsequently confirmed on 24-h urinary metanephrine measurement. An emergency adrenalectomy was considered although she was deemed unfit for surgery. Despite intensive medical management, her conditioned deteriorated and she died secondary to multi-organ failure induced by pheochromocytoma crisis.

Learning points:

  • Pheochromocytoma have relatively higher prevalence in autopsy series (0.05–1%) suggestive of a diagnosis, which is often missed.
  • Pheochromocytoma crisis is an endocrine emergency characterized by hemodynamic instability induced by surge of catecholamines often precipitated by trauma and medications (β blockers, general anesthetic agents, ephedrine and steroids).
  • Pheochromocytoma crisis can mimic acute coronary syndrome, cardiogenic or septic shock.
  • Livedo reticularis can be a rare although significant cutaneous marker of underlying pheochromocytoma crisis.
Open access

Stephanie Teasdale and Elham Reda

Summary

We present two cases of adrenal phaeochromocytoma in patients with a previous diagnosis of neurofibromatosis type 1 (NF1). One had an adrenergic phenotype. The other had a more noradrenergic phenotype. Both had large primary tumours, which increases the likelihood of malignancy. Both also had elevated plasma-free methoxytyramine, which has been linked with malignancy even in non-SDHB phaeochromocytomas.

Learning points

  • Phaeochromocytoma can have varied clinical presentations.
  • Methoxytyramine can be useful in the biochemical work-up of both SDHB-positive and SDHB-negative phaeochromocytoma.
  • The utility of methoxytyramine as a marker of malignancy in NF1-related phaeochromocytoma is unclear, and cases with elevated titres warrant longer follow-up.

Open access

Omayma Elshafie, Yahya Al Badaai, Khalifa Alwahaibi, Asim Qureshi, Samir Hussein, Faisal Al Azzri, Ali Almamari and Nicholas Woodhouse

Summary

A 48-year-old hypertensive and diabetic patient presented with a 10-year history of progressive right facial pain, tinnitus, hearing loss, sweating, and palpitations. Investigations revealed a 5.6 cm vascular tumor at the carotid bifurcation. Her blood pressure (BP) was 170/110, on lisinopril 20 mg od and amlodipine 10 mg od and 100 U of insulin daily. A catecholamine-secreting carotid body paraganglioma (CSCBP) was suspected; the diagnosis was confirmed biochemically by determining plasma norepinephrine (NE) level, 89 000 pmol/l, and chromogranin A (CgA) level, 279 μg/l. Meta-iodobenzylguanidine and octreotide scanning confirmed a single tumor in the neck. A week after giving the patient a trial of octreotide 100 μg 8 h, the NE level dropped progressively from 50 000 to 25 000 pmol/l and CgA from 279 to 25 μg/l. Treatment was therefore continued with labetalol 200 mg twice daily (bid) and long-acting octreotide-LA initially using 40 mg/month and later increasing to 80 mg/month. On this dose and with a reduced labetalol intake of 100 mg bid, BP was maintained at 130/70 and her symptoms resolved completely. CgA levels returned to normal in the first week and these were maintained throughout the 3 month treatment period. During tumor resection, there were minimal BP fluctuations during the 10 h procedure. We conclude that short-term high-dose octreotide-LA might prove valuable in the preoperative management of catecholamine-secreting tumors. To the best of our knowledge, this is the first report on the successful use of octreotide in a CSCBP.

Learning points

  • The value of octreotide scanning in the localization of extra-adrenal pheochromocytoma.
  • Control of catecholamine secretion using high-dose octreotide.
  • This is a report of a rare cause of secondary diabetes and hypertension.